Treatment might be affecting mental health

Dear Annie: My husband and I have been happily married for 24 years. It is a second marriage for both of us. I am 68, and he is 71. We are still working. Fortunately, we enjoy our professions, but my husband will not be able to retire because his former wife receives alimony for the rest of her life.

A few years ago, my husband underwent intensive treatment, including chemo, radiation and surgery for cancer. It is not curable, and he returns for tests and treatment every few months. He also suffers from treatment-related issues that undermine his health. Through all of this, he has been incredibly strong. He has fought bravely and with very little drama. He is my hero.

Lately, I’ve noticed some personality changes that make socializing difficult. He has always liked to talk about himself, but he’s started to monopolize conversations with friends and acquaintances. Last night, he held the conversation throughout dinner with his exploits from 50 years ago. The other guests looked miserable, and I felt unable to change the conversation. He recently interrupted a conversation to tell a story about his high school. Our friends waited patiently, then returned to their original topic. I’ve also noticed some memory lapses and worry that it will affect his job. One of his colleagues has commented on his forgetfulness.

I hesitate to discuss it with him because I don’t want to undermine his self-assurance at work. Depression is certainly a possibility, but he shows no particular signs of sadness or lethargy. What would you suggest I do? – Trouble in Paradise

Dear Paradise: Some ongoing medical treatment can have an effect on one’s overall health, including mental health. Also, as your husband gets older, it would not be unusual for him to develop memory and cognitive issues, which can contribute to monopolizing the conversation and focusing on past history. These problems are not going to disappear, and eventually, they will become an issue at his job. It is better to address them now. Suggest to your husband that he speak to his doctor to be certain he is not having additional side effects from the medication, and to ask how best to stay healthy, both mentally and physically.

Dear Annie: I read the letter from “I Picked It First,” who named her child “Jane,” and was terribly upset to discover a cousin was planning to give her baby the same name.

My mother was the eldest child in a family of four. I am the second child and am named “John” in honor of my grandfather. Each of my aunts named one of their boys “John,” as well, for the same reason. As a child, I thought it was kind of neat having cousins who had the same name as mine. It matters not to the child.

I concur with your response and think the situation should be handled with good humor. A name is only a name after all, especially a first name. – John.

Annie’s Mailbox is written by Kathy Mitchell and Marcy Sugar, longtime editors of the Ann Landers column. Email your questions to anniesmailbox@comcast.net, or write to: Annie’s Mailbox, c/o Creators Syndicate, 737 3rd Street, Hermosa Beach, CA 90254. To find out more about Annie’s Mailbox visit the Creators Syndicate Web page at www.creators.com.